Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 4, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Aug 3, 2022, 4:43 PM PDT for Alpine County, Mono County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2022, 4:43 PM PDT (23:43 UTC)
- Expired
- Aug 3, 2022, 7:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Emergency
- Flash flood emergency
- Damage threat
- Catastrophic
- Flood severity
- None
Counties Alpine County, CA, Mono County, CA
The radar
The Reno radar (KRGX), 123 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 4:48 PM PDT | HEAVY RAIN 1.82 | Markleeville, CA | MESONET STATION MKEC1 MARKLEEVILLE. |
| Aug 3, 4:57 PM PDT | HEAVY RAIN 2.49 | Markleeville, CA | UTILITY MESONET SENSOR REPORTED 2.49 INCHES IN 90 MINUTES AND 2.22 INCHES IN 60 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 174 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1499 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
374
WGUS55 KREV 032343
FFWREV
CAC003-051-040230-
/O.NEW.KREV.FF.W.0004.220803T2343Z-220804T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
443 PM PDT Wed Aug 3 2022
...FLASH FLOOD EMERGENCY FOR TAMARACK BURN SCAR INCLUDING
MARKLEEVILLE AREA...
The National Weather Service in Reno has issued a
* Flash Flood Warning for...
The Tamarack burn scar in...
Alpine County in northern California...
Northern Mono County in northern California...
* Until 730 PM PDT.
* At 443 PM PDT, emergency management reported cars being swept away
from flood waters and dangerous debris flows. Up to 2.5 inches of
rain have fallen. Flash flooding is already occurring.
This is a FLASH FLOOD EMERGENCY for Tamarack Burn Scar including
Markleeville Area. This is a PARTICULARLY DANGEROUS SITUATION.
SEEK HIGHER GROUND NOW!
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Tamarack
Burn Scar.
SOURCE...Emergency management reported.
IMPACT...This is a PARTICULARLY DANGEROUS SITUATION. SEEK
HIGHER GROUND NOW! IMMEDIATE EVACUATION for areas in
and around the Tamarack Burn Scar.
* Some locations that will experience flash flooding include...
Grover Hot Springs, Alpine Village, Woodfords, Mesa Vista,
Junction CA 89 And CA 4, Alpine County Airport, Indian Creek
Reservoir, Turtle Rock Campground, Indian Creek Campground,
Markleeville, Monitor Pass and Paynesville.
Avoid all roads leading into Woodfords and Markleeville including CA-
89, CA-88, and CA-4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now! This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3860 11961 3855 11964 3854 11972 3857 11974
3861 11976 3860 11985 3870 11991 3885 11983
3884 11978 3881 11976 3880 11972 3868 11955
3862 11960
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CATASTROPHIC
$$
CJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 1:24 PM PDT, 3 hours 19 minutes earlier.
Area forecast discussion, Aug 3, 1:24 PM PDT, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Reno NV 124 PM PDT Wed Aug 3 2022 .SYNOPSIS... Persistent monsoonal flow will continue to generate showers and thunderstorms each afternoon and evening through at least Saturday. Storms will be capable of producing heavy rain, flash flooding, frequent lightning, small hail, and gusty outflow winds with blowing dust. Temperatures will cool to around average this weekend. Cloud cover could help to dampen daytime highs across western Nevada. && .SHORT TERM...Through Thursday night... This forecaster had a few rumbles of thunder and a wetting rain at his house last night, which was a welcome smell of petrichor. After quite a humid and clear morning, showers and thunderstorms are beginning to build along the higher terrain across northeast California, the Sierra Front, and the Eastern Sierra. Thunderstorms Today and Thursday: * Thunderstorms will be possible this afternoon and evening across northeast California, northwest Nevada, along the Interstate 80 corridor, as well as the eastern Sierra from the Tahoe Basin south into Mono County. As mentioned previously, the stronger storms will be most likely south of US Highway 50. The main hazards will be frequent lightning, localized heavy rainfall, small hail, and gusty outflow winds to 45 mph. Blowing dust may also be possible ahead of outflow boundaries in areas that have not received rainfall recently. * A Flash Flood Watch is in effect from noon this afternoon through 9 PM PDT Thursday for areas mainly south of US Highway 50. You might be asking yourself: why the Flash Flood Watch issuance? Well, this morning's 12z sounding from our office showed a very deep and moist vertical profile, coupled with CAPE near 1000 J/kg, a low LCL for this area's standards, a record high PWAT of 1.07" (the previous record for 8/3 was 1.01"), and slow storm-relative wind speeds, which should promote the training of thunderstorms over burn scars and steep terrain. Nearly all CAMs are indicating heavy convective rainfall possible across much of Douglas, Alpine, southern Lyon, Mono, and Mineral counties between 3:00 PM and 9:00 PM PDT today and Thursday. This excessive rainfall could trigger flash flooding of low-lying areas and debris flows in and near recent burn scars. Residents and those recreating in and immediately next to recent burn scars should prepare for potential flooding impacts. Be ready to act and move to higher ground should a Flash Flood Warning be issued for your location. * Thursday will nearly be a repeat of this afternoon and evening, with most of the action located south of Interstate 80. Once again, we'll see chances for heavy rainfall south of US 50, with recent burn scars and steep terrain being the most dangerous areas to be near. In addition to heavy rainfall, frequent lightning, small hail, and gusty outflow winds to 50 mph can be expected. Winds and Temperatures: * Winds outside of thunderstorms will be pretty tame this afternoon and Thursday afternoon, with gusts to 25 mph expected from the west. Near thunderstorms, erratic wind gusts as high as 50 mph can be expected. * High temperatures this afternoon look to be a little warmer compared to tomorrow, due to the chance for more cloud cover from convective debris. Highs are expected to climb into the mid-to- upper 90s this afternoon across western Nevada and northeast California, and in the 80s across Sierra valleys. Thursday, highs will struggle to reach the low-90s across the lower valleys and low-80s in Sierra valleys. Smoke/Air Quality: * Haze and degraded air quality are also expected across northeast California today and tomorrow due to ongoing fire activity in northern California. -Johnston .LONG TERM...Friday onward... Shower and thunderstorm chances will continue for most of the region on Friday as high pressure remains settled over the Four Corners region. Moisture will continue to flow around the western periphery of the high, keeping PWATs in the 0.8-1.1" range Friday. These values indicate potential for storms to produce heavy rains that could lead to flash flooding in sensitive terrain such as burn areas or steep slopes. However, given that we are on a stretch of monsoonal flow, it is possible skies may not clear out Friday morning and consequently limit surface heating. Under this scenario, the lack of surface heating will inhibit destabilization of the atmosphere, and in turn eliminate significant thunderstorm activity. A shortwave trough is expected to brush by to our north on Saturday, subsequently flattening the ridge and directing dry southwest flow over our region. Southwest flow will close the door to any additional monsoonal moisture pushes, but thunderstorm chances continue through Saturday. Greatest thunderstorm activity will likely remain confined to areas farther south, especially in Mono/Mineral counties. Any storms that develop may likely produce gusty and erratic winds as model soundings suggest dry lower-levels and high DCAPE. Ensemble guidance currently suggests that as the trough exits the region on Saturday, a closed low currently sitting off the NorCal coast will begin to lift to the northeast into the Pacific NW on Sunday, allowing dry southwest flow to continue through the end of the forecast period. This pattern will likely keep thunderstorm chances slight through mid-week. -Whitlam && .AVIATION... * Showers and thunderstorms are beginning to form this afternoon across much of the area. These showers and storms will mainly affect terminal sites south of Interstate 80 and last through approximately 06z Thursday. Tomorrow we'll see nearly the same situation. * Near and within thunderstorms, expect localized heavy rainfall, wet microbursts with erratic and gusty outflow winds to 40 kts, low-level wind shear, small hail, frequent lightning, and terrain obscurations. Stronger outflow winds tracking over dry desert ground may also loft dust, which may reduce ground and slantwise visibility also. * Thunderstorm chances remain through the weekend, although coverage looks to lessen each day past Friday. -Johnston && .REV Watches/Warnings/Advisories... NV...Flood Watch through Thursday evening NVZ001>003. CA...Flood Watch through Thursday evening CAZ072-073. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Local storm report, Aug 3, 4:16 PM PDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
416 PM PDT WED AUG 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM DEBRIS FLOW GROVER HOT SPRINGS 38.70N 119.84W
08/03/2022 ALPINE CA PARK/FOREST SRVC
GROVER HOT SPRINGS STATE PARK STAFF REPORTED
DEBRIS FLOW OVER HOT SPRINGS RD DUE TO
INTENSE, HEAVY RAINFALL. DEPTH AND DAMAGE
UNKNOWN AT THIS TIME.
0411 PM DEBRIS FLOW 1 ENE GROVER HOT SPRING 38.70N 119.83W
08/03/2022 ALPINE CA DEPT OF HIGHWAYS
CALTRANS AND CHP REPORTING BOULDERS AND
ROCKS IN THE AREA. ONE PART OF HOT SPRINGS
RD STARTING TO WASH OUT. ONE IS IMPASSIBLE.
0409 PM HAIL GROVER HOT SPRINGS 38.70N 119.84W
08/03/2022 E0.25 INCH ALPINE CA PARK/FOREST SRVC
GROVER HOT SPRINGS STAFF REPORTED 0.25 INCH
HAIL.
&&
WHITLAMThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 9:11 AM PDT | Flood Watch | REV | Alpine, El Dorado, Mono, Nevada, Placer | 37 hr |
| Aug 3, 3:03 PM PDT | Flash Flood Warning | REV | Alpine, Mono | 117 min |
| Aug 3, 3:54 PM PDT | Areal Flood Advisory | REV | Alpine | 111 min |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.